half baked

I may have mentioned I’m taking a medication that lists one of its side effects as compulsive gambling. I may have mentioned that I did not get that particular side effect, but that I have been feeling just a tiny bit compulsive.  Here’s what I’ve realized recently; I have always had the potential for obsessiveness. (My spell check says obsessiveness is not a word. It is a word, is it not?) Maybe not. Let me rephrase that. I have always had the potential to become obsessive. I don’t like the way that sounds. I have always had the potential to obsess. No that’s not right either. Okay, I’m sticking with my first one. Any who, I decided that I needed to do a little more research on this very strange drug I am taking. It seems to be working but it scares me. I started out going to the source, that is the company who manufactures the drug. I interviewed the person in charge of compiling the list of side effects. Well, it wasn’t so much a person as a list on an internet site. It was basic run of the mill side effects. You’ve heard them all before, weight loss, or weight gain, nausea, twitching, heart palpitations, night sweats, vomiting, headaches, that sort of thing. Then I stopped by a couple of lawyers’ offices to see how the gambling lawsuits were going. Didn’t stay long. My real research began in the patient Forums. The Forums are a dark and scary place; scarier than the drug companies and the lawyer’s offices combined. This is where people meet to tell their deepest darkest, weirdest side effect stories. It’s anonymous. Everyone is disguised and their voices are altered. This is where the real stories are. People will say anything inThe Forums; things they probably don’t tell their doctors, or their best friends or their partners. Things like this:

(ERECTIONS, BONERS, WOODIES) popping up like crazy all the time. Didn’t do shit for the stiffness and freezing but made me a horny SOB. This stuff is better than Viagra in that department. I’ve had better success with cannabis (mixed with peanut butter between 2 crackers and baked). It relieves my stiffness and pain and lasts through the next day too!

I don’t even know how to respond to that. At least he seems to be having some fun with the sex (it sound’s like it did quite a bit for the stiffness) and the peanut butter and Cannabis. (I’m having a hard time visualizing what that’s like baked though). But it gets worse:

Compulsive gambling! Started Mirapex on lowest dose it worked great but had to increase to 1mg. after about a yr. Then the gambling started and became gradually uncontrollable. I have to try to overcome this terrible compulsion, I have a doctor’s appt. but not for another 2 weeks, I pray he can give me something else to relive the RLS (restless leg syndrome) as it is the most miserable pain I’ve ever experienced. I also have dizziness, nausea, slight memory problems. But the gambling is running my life. I can’t deal with the self loathing as well as the financial devastation after a binge (for lack of a better word). I saw the warning this med causes but thought gambling, thats crazy. Take the warnings serious.

I hesitate to continue because I feel like I am breaking some kind of confidentiality agreement. But these people are putting this stuff out there for everyone to see, anonymously, of course. You wouldn’t put your name on this, would you?  Also, I’m worried I might come off as uncaring,  not compassionate or just plain mean. I do have a lot of empathy for these folks. I am after all, one of them. Sort of. I think. Here’s the difference:  When I start in with the gambling, I think I notice something is wrong before the whole financial devastation hits. Still it really sucks when you aren’t sure which is worse, the RLS or the compulsive gambling. I know because I face this on a lesser scale. Is the constant and excessive, and I mean excessive, post nasal drip and the restless mind, must be busy all the time, can’t rest, can’t stop doing stuff, worse than the pain? And I didn’t even bring up the whole increased libido with inability to have an orgasm business. Is it worth it? It really depends on the day and what I’m doing.

Whatever the case, I seem to at least have the ability to see what is happening while it’s happening. So that if I start wanting to have a lot of sex with people who I am not married to or go to a casino or smoke a cigarette, or a pack of cigarettes, I will know I need to do something different, for instance stop taking the medication that seems to be ruining my life and find another way, like maybe a baked Cannabis sandwich, to deal with the pain.

Not everyone who takes Mirapex becomes a sex addict or a compulsive gambler. For some people it’s more run of the mill:

“The usual stuff at first: Sleepiness, followed by suicidal thoughts probably due to panicky feelings. Then I get hyper. Mood definitely stabilizes. It’s just the jitteriness of the med that makes me feel uncomfortable.

Really, it’s the jitteriness (also, not a word) that makes you uncomfortable?

Hives, itching, poor sleep, but the worst thing was the deep depression with paralyzing sadness and a feeling that my heart was breaking.”

Not that you asked, whoever you are, but when you talk to your doctor, I’d lead with the “paralyzing sadness” stuff.

I have vowed for now not to return to the Forums. I have done my research and I am more confused than ever. I should know by know that googling is never going to make me feel better. Why do I keep repeating behaviors that I know are bad for me? Why can’t I stop? Is it the medication that’s making me do it? Does Mirapex cause compulsive googling? Or is it just me? I think it’s just me. It doesn’t really matter.  If I can google obsessively and not have pain. Well, it’s a no brainer.

Advertisements

One response

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s